Texas, 2023

Flash Flood and Hail in Texas, May 6, 2023

May 6, 2023 · NWS OUN · 11 events in 4 counties and zones

A low-amplitude shortwave trough, embedded within broad southwesterly flow aloft, moved across the Southern Plains on the 6th. Strong instability and sufficient wind shear lead to numerous severe thunderstorms across western-north Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A low-amplitude shortwave trough, embedded within broad southwesterly flow aloft, moved across the Southern Plains on the 6th. Strong instability and sufficient wind shear lead to numerous severe thunderstorms across western-north Texas. A few reports of large hail and damaging wind occurred. Strong non-thunderstorm winds were also observed due to the development of a wake low behind thunderstorm activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 6, 1:09 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, May 6, 1:09 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Norman OK
209 PM CDT Sat May 6 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 208 PM CDT Sat May 6 2023

Storms are expected to develop near the dryline in or just south of
our north TX counties late this aftn. These storms are then expected
to spread E/NE across portions of southern and maybe central OK this
evening. Instability of 4000+ J/kg SBCAPE has already developed just
east of the dryline early this aftn. Even though wind shear is
expected to be weak due to lack of synoptic scale support, the
strong instability will be sufficient enough for severe storms with
very large hail and damaging winds the primary concern. The
potential for severe storms is expected to diminish late this
evening/overnight.

Otherwise, temperatures will be warm tonight with lows in the upper
50s and 60s across the area.

The dryline is expected to set up a little further west Sunday
compared to today with the moist, unstable airmass continuing to the
east of the dryline. Storm development near the dryline will be
possible again late Sunday afternoon/evening. Sunday will be another
strong instability, weak wind shear day with the continued lack of
strong synoptic-scale feature/support. With this in mind, severe
storms will be possible once again with very large hail and damaging
winds possible.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 208 PM CDT Sat May 6 2023

Models continue to show WSW to SW flow across the region through
much of next week with the moist, unstable airmass likely staying
over the area which will lead to at least a low chance for
thunderstorms across at least parts of the area throughout the week.
With the moist, unstable airmass in place, in general, severe storms
seem to remain possible in at least parts of the area about everyday
next week although the left over effects from the day before could
impact the severe potential.

During the early part of the week, models still show very little in
synoptic scale support but there could be subtle perturbations in
the flow that models can not resolve but would aid in storm
development and maybe increase shear. Otherwise, strong
instability, low shear will likely be the driving scenario for
severe storms during the early part of the week. Towards the
middle to end of the week, models show upper trough/closed low
moving closer to the Plains which could provide a bit more
support/wind shear to the region. This could also bring the
possibility for more widespread storm activity. Models continue to
differ from run to run with this upper trough/closed low
especially with respect to timing/path so will have to see how
things settle out towards the later half of next week.

The hot temperatures (highs mid 80s to 90s) are expected to continue
through Tuesday, especially for those areas that find themselves
west of the dryline but temperatures are expected to cool just a bit
(highs upper 70s and 80s) Wednesday continuing through the end of
the week due to more rain/cloud cover.

So in summary, active weather will likely continue through at least
the end of next week with storms possible everyday and the
possibility of having those storms become severe in at least parts
of the fa. There are still questions of when/where the severe storms
would occur on a specific day which could be influenced by what
occurs the day before and/or any subtle features in the flow that
synoptic models have a hard time resolving. So stay weather aware
this weekend and throughout next week!

&&

.AVIATION...
(18Z TAFS)
Issued at 1146 AM CDT Sat May 6 2023

VFR conditions expected to continue through the afternoon and
through much of the night outside of thunderstorms, which could
impact sites along the I-44 corridor late this afternoon and
evening. Storms will shift east of all sites by midnight with some
recovery and development of modest llj late tonight and have
included LLWS at several sites. Also anticipate the development of
MVFR ceilings late tonight as stratus streams north across the
area toward sunrise. This could linger through 18Z, except across
the west where low level flow is expected to veer scouring out the
low level cloud cover.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  88  64  89 /  30  10  20  10
Hobart OK         62  93  60  91 /  20  20  10   0
Wichita Falls TX  65  91  65  94 /  60  30  30  10
Gage OK           58  94  57  88 /   0   0   0   0
Ponca City OK     65  89  63  90 /  10  10  20  10
Durant OK         67  83  67  88 /  60  30  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...30
Hazardous weather outlook, May 6, 11:40 AM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1240 PM CDT Sat May 6 2023

OKZ004>048-050>052-TXZ083>090-071745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1240 PM CDT Sat May 6 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across north
central Texas and south central Oklahoma late this afternoon and
this evening. The enhanced risk is generally south of a line from
Seymour to Electra Texas, to Duncan, Ardmore and Durant Oklahoma.
Farther north and west, there is a slight risk of severe storms
southeast of a line from Crowell to Chillicothe Texas, to
Frederick, Chickasha, Norman, and Seminole Oklahoma. The risk of
severe weather will generally be between 5 PM and midnight.

Scattered thunderstorms are expected to develop across western
sections of north Texas or southwest Oklahoma late this afternoon
and move northeast cross south central and southeastern Oklahoma.
The atmosphere will be very unstable and capable of producing hail
to the size of baseballs and wind gusts of 60 to 80 mph. The risk
of tornadoes is low, but an isolated tornado can not be ruled out
this evening.

.Fire Weather...
Elevated fire weather conditions will develop across northern and
western Oklahoma this afternoon due to very low afternoon
humidity.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a risk of severe thunderstorms late Sunday afternoon and
evening generally east of aline from Cherokee to Clinton to
Hollis Oklahoma, and includes almost all of western north Texas.
Emergency managers and spotter groups should continue to stay
updated with the latest forecasts for Sunday.

Thunderstorms will be possible each day through Friday with at
least some potential of severe weather each day.

.Fire Weather...
Near critical fire weather conditions are expected on Sunday
afternoon across northwest Oklahoma due to very low afternoon
humidity and gusty winds.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 6, 3:42 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Norman OK
442 PM CDT Sat May 6 2023

TXZ087-088-062215-
Knox TX-Baylor TX-
442 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of southeastern Knox
and southwestern Baylor Counties through 515 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Goree, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Munday, Goree, Rhineland, and Bomarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9966 3360 9965 3355 9933 3340 9940
TIME...MOT...LOC 2141Z 191DEG 14KT 3337 9954

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

03
Special weather statement, May 6, 3:43 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Norman OK
443 PM CDT Sat May 6 2023

TXZ084-087-088-062230-
Foard TX-Knox TX-Baylor TX-
443 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of southeastern Foard,
northeastern Knox and northwestern Baylor Counties through 530 PM
CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Red Springs, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Red Springs and western Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3360 9938 3361 9955 3384 9959 3382 9926
TIME...MOT...LOC 2143Z 191DEG 14KT 3364 9947

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

03
Special weather statement, May 6, 4:09 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Norman OK
509 PM CDT Sat May 6 2023

TXZ087-062245-
Knox TX-
509 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of southern Knox County
through 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rochester, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Munday, Knox City, Benjamin, and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 9999 3362 9989 3351 9956 3340 9965
TIME...MOT...LOC 2209Z 211DEG 25KT 3329 9992

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Special weather statement, May 6, 4:28 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Norman OK
528 PM CDT Sat May 6 2023

TXZ088-089-062300-
Archer TX-Baylor TX-
528 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of southwestern Archer
and southeastern Baylor Counties through 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Millers Creek Reservoir, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Megargel and Westover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 9901 3340 9929 3363 9917 3347 9887
      3339 9895
TIME...MOT...LOC 2228Z 218DEG 11KT 3335 9922

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03

The radar

The Altus AFB radar (KFDR), 115 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 high wind, 1 flash flood. Local standard time, as filed.

Hail, Knox

When
May 6, 4:45 PM CST
Where
Knox County, Benjamin
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
33.580, -99.790

Thunderstorm Wind, Knox

When
May 6, 4:48 PM CST
Where
Knox County, Benjamin
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.580, -99.790

Report of trees and signs blown down in Benjamin. Time estimated via radar.

Hail, Knox

When
May 6, 5:01 PM CST
Where
Knox County, 2.27 mi ENE of Gilliland
Measured
0.75 in hail
Reported by
Public
Coordinates
33.746, -99.645

MPing report.

Hail, Baylor

When
May 6, 5:05 PM CST
Where
Baylor County, 4.26 mi WNW of Seymour Muni Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.670, -99.330

Hailfall began 30 minutes prior (1635 CST) to report time.

Hail, Archer

When
May 6, 5:22 PM CST
Where
Archer County, 2.68 mi ENE of Lake Kickapoo Dam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.680, -98.740

Hail, Archer

When
May 6, 5:35 PM CST
Where
Archer County, Mankins
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.780, -98.800

Thunderstorm Wind, Wichita

When
May 6, 6:07 PM CST
Where
Wichita County, 0.9 mi SW of (Sps)sheppard Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.980, -98.500

Thunderstorm Wind, Wichita

When
May 6, 6:10 PM CST
Where
Wichita County, 2.15 mi SSE of Wichita Falls
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.880, -98.480

Canopy blown down at Clinics of North Texas building. Time estimated via radar.

Hail, Knox

When
May 6, 6:14 PM CST
Where
Knox County, 0.22 mi SSE of Knox City
Measured
0.75 in hail
Reported by
Public
Coordinates
33.417, -99.818

MPing report.

High Wind, Baylor

When
May 6, 6:46 PM CST
Where
Baylor forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Seymour (SEYM) mesonet. Wake low wind event.

Flash Flood, Archer

When
May 6, 6:59 PM CST to 10:00 PM CST
Where
Archer County, 1.1 mi NW of Windthorst to 1.47 mi SSW of Windthorst
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
33.593, -98.451

Vehicles stranded near Windthorst.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092766, 1092770, 1092760, 1092767, 1092768, 1092769, 1092772, 1092771, 1092762, 1103455, 1103453.